FDA: Invokana warning labels must caution about ketoacidosis, bone fractures, kidney injury.
Invokana is the most popular medication in a new class of Type 2 diabetes drugs called SGLT2 inhibitors. Its popularity is mostly due to the fact that it was first on the market, beating to the finish line numerous other similar drugs, including Invokamet, Farxiga, Jardiance, Xigduo, and Glyxambi.
Since Invokana’s approval in March 2013, an estimated eight million prescriptions have been written – but the drug is not without controversy. The Food and Drug Administration has received hundreds of negative reports about Invokana and other SGLT2 inhibitors, alleging they cause life-threatening side effects that have led to hospitalizations, dialysis and amputations.
In May 2015, just two years after making its market debut, the FDA issued its first Invokana warning, alerting doctors and patients that it may cause ketoacidosis ― an extremely dangerous condition in which the body produces high levels of blood acids that can lead to diabetic coma or even death.
The warnings and safety communications didn’t stop there. Every few months, the FDA has made more announcements or issued more mandates in regard to safety risks associated with Invokana and other SGLT2 drugs, including:
May 2015 Drug Safety Communication: After receiving 20 reports of ketoacidosis that required hospitalization, the FDA warns patients and doctors that Invokana and other Type 2 Diabetes medications may cause too much acid in the blood.
September 2015 Drug Safety Communication: The FDA orders the maker of Invokana and Invokamet to add a warning for the increased risk of bone fractures and bone density loss to its drug labels.
December 2015 Drug Safety Communication: After identifying 73 reports of ketoacidosis and 19 cases of life-threatening blood and kidney infections, the FDA orders Invokana and other SGLT2 drug makers to update their labels to warn about the risks of ketoacidosis and serious urinary tract infections.
May 2016 Drug Safety Communication: The FDA alerts the public to another alarming problem associated with Invokana and Invokamet after receiving safety results from an ongoing trial. The trial revealed an increase in leg and foot amputations, mostly affecting the toes, in patients treated with Invokana or Invokament.
June 2016 Drug Safety Communication: The FDA orders makers of Invokana and similar Type 2 Diabetes medications to beef up their warning labels again ― this time to include information about acute kidney injuries. From March 2013 to October 2015, the FDA received 101 confirmed cases of acute kidney injury, some of which required hospitalization and dialysis.
Medical experts agree that stronger Invokana warning labes are a step in the right direction but, for many, the damage has already been done. Dozens of patients who were irreparably harmed by Invokana are now filing lawsuits, alleging the drug maker, in a rush to market a new medication, failed to adequately research the potential risks and properly warn about the dangerous side effects.